Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 243, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 18, 1999, 10:37 PM CDT for Chippewa County, Minnesota. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 1999, 10:37 PM CDT (03:37 UTC)
- Expired
- Sep 18, 1999, 11:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
County Chippewa County, MN
The radar
The Minneapolis radar (KMPX), 159 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 10:45 PM CDT | Hail 0.75 | Milan, MN | |
| Sep 18, 10:50 PM CDT | Hail 1.75 | Milan, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMPX 190338 RRA SVRMSP MNC023-190415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1037 PM CDT SAT SEP 18 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 1115 PM CDT * AT 1037 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF MILAN...OR ABOUT 12 MILES EAST OF MADISON...MOVING EAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... WATSON MILAN BIG BEND THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:00 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 18, 9:00 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 900 PM CDT SAT SEP 18 1999 RADAR LOOP SHOWS WELL DEFINED FINE LINE ASSOCIATED WITH COLD FRONT FROM JUST SOUTH OF REDWOOD FALLS NORTHEAST TO MPX SITE ON NORTH TO CAMBRIDGE. PRECIPITATION ACTIVITY LAGS WELL BEHIND FRONTAL BOUNDARY OR ACROSS CENTRAL MINNESOTA BACK INTO DAKOTAS. PRECIPITATION LINES UP WELL WITH RIGHT REAR QUAD JET DYNAMICS OF 80 KT SPEED CORE JUST NORTH OF INTERNATIONAL FALLS MN. ALONG STREAM SPEED SHEAR OF 40 KNOTS BACK INTO DAKOTAS IS FAIRLY IMPRESSIVE FOR A SPEED MAX OF THIS SCALE ETA/NGM AND AVN MODELS ARE IN REMARKABLE AGREEMENT ON 30H LEVEL JET FEATURES. PRECIPITATION IS ALSO OCCURRING IN AN AREA OF DEEPER MOISTURE AS REFLECTED IN LOOP OF MOISTURE CHANNEL IMAGERY. THE SHAPE OF UPSTREAM RIDGE HOLDS THE KEY TO WEATHER DEVELOPMENTS ACROSS MPX COUNTY WARNING AREA OVER NEXT 24 TO 36 HOURS. SUPERCRITICAL CURVATURE IS DIAGNOSED WITH UPSTREAM RIDGE. THUS...FOR GRADIENT WIND RELATIONSHIP TO HOLD UNDER THIS FLOW PATTERN...PARCELS MUST FIRST FLOW ACROSS HEIGHT CONTOURS TOWARDS LOWER PRESSURE JUST EAST OF THE RIDGE AXIS (AND ACCELERATE AS THEY DO SO)...THEN BLAST BACK TOWARD HIGHER PRESSURES AS CORIOLIS TERM TAKES OVER AFTER HIGHER VELOCITIES ARE ACHIEVED. (I.E. FLOW COMPENSATION). THE END RESULT OF ALL THIS IS A SHEAR AXIS WILL FORM IN THE UPPER TROPOSPHERE. WITH THESE DYNAMIC DEVELOPMENTS THE ABOVE MENTIONED JET MAX WILL BE PRESSED SLOWLY SOUTH AND EAST WITH TIME. THIS WILL MEAN RIGHT REAR QUAD INDUCED UPPER LEVEL DIVERGENCE WILL PUSH SOUTH AND EAST ACROSS THE ENTIRE MPX CWA BY SOMETIME SUNDAY EVENING. ISENTROPIC LIFT MECHANISM EXPECTED TO GRADUALLY SLIDE SOUTH AND EAST AS COLD DOME PUSHES IN. ATMOSPHERE LIKELY TO MOISTEN WITH TIME (JUST AS BUFKIT ETA PROFILES SHOW) AND HIGHER POPS ARE NEEDED. ZONES UPDATED EARLIER TO REFLECT THIS THINKING. .MSP...NONE. WET .MSP...NONE JVM
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:24 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 36 min |
| Sep 19, 12:00 AM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.